Practice Lesson of the week

Anal ulceration induced by nicorandil

BMJ 2007; 335 doi: https://doi.org/10.1136/bmj.39246.714896.BE (Published 01 November 2007) Cite this as: BMJ 2007;335:936
  1. Fayyaz Akbar, senior house officer,
  2. Andrew Maw, consultant colorectal surgeon,
  3. Arnab Bhowmick, consultant colorectal surgeon
  1. Department of General Surgery, Glan Clwyd Hospital, Rhyl LL18 5UJ
  1. Correspondence to: A Maw Andrew.Maw{at}cd-tr.wales.nhs.uk
  • Accepted 5 April 2007

In patients with anal fissures or anal ulceration, treatment with the drug nicorandil should be considered as a possible cause

Nicorandil is widely used to treat angina, particularly in patients with severe coronary vessel disease. Anal ulceration is a recognised side effect of its use,1 2 but the association between the two is not widely appreciated. We want to alert primary care practitioners, general physicians, dermatologists, cardiologists, and surgeons who may encounter such cases of the importance of this association.

Case report

A 73 year old man was referred to our department with a one year history of rectal bleeding, mucus discharge, and anal pain. Associated conditions included diabetes mellitus, hypertension, hypercholesterolaemia, and severe ischaemic heart disease. Despite two previous coronary artery bypass operations, he continued to have angina. His medication included aspirin, atenolol, amlodipine, simvastatin, allopurinol, gliclazide, and 30 mg nicorandil twice a day.

Initial assessment found a small posterior anal fissure and anal skin tags. For investigation of the bleeding, he underwent a rigid sigmoidoscopy and a barium enema, results of which were normal. We made a provisional diagnosis of an uncomplicated idiopathic anal fissure and …

View Full Text

Sign in

Log in through your institution

Subscribe